South Dakota, 2003Lightning Strike in South Dakota, July 20, 2003
July 20, 2003 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 9:00 AM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 9:00 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003
IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA. THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS. GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.
.FSD...NONE
GH
Hazardous weather outlook, Jul 20, 10:12 AM CST, 3 hours 58 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM EASTERN
SOUTH DAKOTA INTO NORTHERN IOWA THIS AFTERNOON. SEVERE
THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM OCCURRED OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA SUNDAY MORNING...WITH A CONTINUED
THREAT OF LARGE HAIL THROUGH NOON SUNDAY. THE SEVERE WEATHER
THREAT WILL SHIFT EAST OF THE AREA SUNDAY AFTERNOON...BUT
SCATTERED NON SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE INTO
LATE SUNDAY AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
GH
In the hours before
Local storm report, Jul 20, 10:14 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 20, 10:39 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 AM 1 N MAGNOLIA MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 11:05 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 4 N NEWELL IA 60 MPH TSTM GUST
07/20/03 BUENA VISTA TREES BLOWN DOWNLocal storm report, Jul 20, 11:18 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Local storm report, Jul 20, 11:27 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Special weather statement, Jul 20, 11:33 AM CST, 2 hours 37 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-201800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SUN JUL 20 2003
...SEVERE THUNDERSTORM WATCH EXPIRED FOR SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...
SEVERE THUNDERSTORM WATCH 770 HAS BEEN ALLOWED TO EXPIRE AT NOON
FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THIS AREA THROUGH THE
AFTERNOON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. ANY NEW
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN BEFORE A COOL FRONT MOVES
THROUGH LATE IN THE DAY.
HARMON
Lightning, Yankton
- When
- July 20, 2:10 PM CST
- Where
- Yankton County, Midway
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Two brothers, age 19 and 17, were struck by lightning while swimming in Lewis and Clark Lake. The 19 year old died later the same day, while the 17 year old survived his injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
- Tornado in Iowa, July 20, 2003$215,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330236.